Format

Send to

Choose Destination
Ugeskr Laeger. 1987 May 25;149(22):1477-8.

[The effect of female sex hormones on blood pressure].

[Article in Danish]

Abstract

PIP:

Use of estrogens or gestagens may cause a rise in arterial blood pressure. 5-10% of women receiving contraceptive pills containing a synthetic estrogen in combination with a gestagen observe a significant rise in blood pressure. Remaining women show a rise in blood pressure within normal limits within the 1st couple of years. Contraceptive gestagens, the so-called minipills, occasionally induce a rise in blood pressure. The less severe and tardive rise in blood pressure known from the estrogen-containing contraceptives has not been described in connection with the gestagens. In substitution therapy, use of the equine estrogen preparation Premarin may produce both significant and moderate tardive rise in arterial blood pressure. Natural estrogens (estradiol/estriol), however, do not affect the arterial blood pressure unfavorably, which is also the situation with artificial estrogens (mestranol, ethinylestradiol and stilbestrol). Many studies of substitution therapy with combinations of natural estrogen/gestagen find there is no evidence that these combinations affect the blood pressure unfavorably even over long periods. For the majority, blood pressure becomes normal within a few weeks after the hormone is discontinued, but 5-10% of the women become hypertensive from estrogens or gestagens and remain hypertensive despite discontinuation of the hormone preparation. A very few women develop accelerated or malign hypertension with oral contraceptives. 1 single study indicates that a large percentage of women with previous sex hormone induced hypertension later developed essential hypertension.

PMID:
3603815
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center